Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 28, NWS Las Vegas, NV

August 27, 2003San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 27, 2003, 4:54 PM PDT for San Bernardino County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 4:54 PM PDT (23:54 UTC)
Expired
Aug 27, 2003, 6:00 PM PDT
In force
66 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WUUS55 KVEF 272354
SVRVEF
CAC071-280100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
453 PM PDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 600 PM PDT

* AT 453 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES NORTH OF AMBOY...MOVING SOUTH AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR AMBOY AT 520 PM PDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS WASHES...CULVERTS AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT ATTEMPT TO CROSS OR DRIVE 
THROUGH FLOODED ROADWAYS. MOTORISTS ALONG INTERSTATE 40 AND THE 
NATIONAL TRAILS HIGHWAY SHOULD USE EXTRA CAUTION AS THIS STORM 
PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 3495 11562 3494 11601 3447 11618 3444 11551

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:00 PM PDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 27, 3:00 PM PDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT WED AUG 27 2003

.SYNOPSIS...A SLOW DECREASE IN MONSOON MOISTURE WILL CONTINUE TO BE
SEEN ACROSS THE SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH
SATURDAY. ENOUGH RESIDUAL MOISTURE WILL REMAIN ACROSS PORTIONS OF
NORTHWEST ARIZONA...EASTERN CALIFORNIA AND FAR SOUTHERN NEVADA FOR A
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
&&

.SHORT TERM...STORMS WITH VERY HEAVY RAIN COMING TOGETHER FROM
SOUTHERN NEVADA SOUTH AND EAST. AIR MASS SUPER JUICY WITH DYNAMICS
PROVIDED BY SMALL DISTURBANCES AND SPEED MAXES EMBEDDED IN WESTERLY
FLOW ALOFT. WILL LEAVE ALL THE SAME AREAS IN THE FLASH FLOOD WATCH
UNTIL 1100 PM. THE WEAKER STORMS WILL BE WEST OF THE SPRING
MOUNTAINS IN FAR SOUTHEAST INYO AND FAR SOUTHERN NYE COUNTIES BUT
CAN NOT RULE OUT SOMETHING COMING NORTH OUT OF SAN BERNARDINO
COUNTY.

12Z GFS/ETA BOTH SIMILAR STILL SHOWING A VERY SLOW DRYING TREND
HEADING INTO THE HOLIDAY WEEKEND AS MONSOON MOISTURE GRADUALLY GETS
SHUNTED SOUTH AND EAST. FOR TOMORROW...HAVE BROUGHT
SHOWER/THUNDERSTORM COVERAGE FURTHER WEST AND NORTH DUE TO VERY SLOW
DRYING. BY FRIDAY...MONSOON MOISTURE WILL BE FROM THE COLORADO RIVER
SOUTH AND EAST THEN SLIGHTLY FURTHER SOUTHEAST SATURDAY BUT STILL
ENOUGH RESIDUAL MOISTURE IN MOHAVE COUNTY. TEMPERATURES NEAR NORMAL
WITH LIGHT WINDS WEDNESDAY-SATURDAY.
&&

.LONG TERM...THE GFS BRINGS A SHORTWAVE TROUGH ACROSS THE CWA
SUNDAY. THIS SHOULD PROVIDE ENOUGH INSTABILITY TO COMBINE WITH THE
RESIDUAL MOISTURE TO WARRANT A MENTION OF THUNDER ACROSS PARTS OF
EASTERN NEVADA AND NORTHWEST ARIZONA. FOR LABOR DAY THROUGH DAY
7...HIGH PRESSURE IS FORECAST TO BE EAST AND SOUTH OF THE REGION
WITH SHORTWAVE ENERGY MOVING SOUTH TO NORTH AROUND THE WESTERN
PERIPHERY OF THE HIGH. THIS IS DIFFERENT FROM THE PREVIOUS MODEL
FORECAST THAT KEPT THE SOUTHWEST IN A GENERAL TROUGHINESS PATTERN.
THEREFORE CONFIDENCE IN THE EXTENDED REMAINS LOW.
&&

.LAS...FLASH FLOOD WATCH UNTIL 1100 PM PDT/MST THIS EVENING. PLEASE
REFER TO LATEST STATEMENT FOR DETAILS.
&&

PIERCE/SALMEN
Hazardous weather outlook, Aug 27, 10:10 AM PDT, 6 hours 44 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE
ONCE AGAIN ACROSS MOHAVE...SAN BERNARDINO...AND CLARK COUNTIES THIS
AFTERNOON AND EVENING. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM NOON
UNTIL 1100 PM PDT/MST THIS EVENING. RAINFALL AMOUNTS OF 1.00 TO 2.00
INCHES WILL BE POSSIBLE FROM STRONG...SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ALTHOUGH DRIER WILL MOVE OVER THE AREA TODAY...PLENTY OF LOW LEVEL
MOISTURE REMAINS ACROSS THE SOUTHERN PORTION OF THE AREA. THIS WILL
RESULT IN AFTERNOON AND EVENING THUNDERSTORMS ACROSS NORTHWEST
ARIZONA...PORTIONS OF SOUTHERN NEVADA...AND SAN BERNARDINO COUNTY IN
CALIFORNIA ON THURSDAY AND FRIDAY. ISOLATED ACTIVITY WILL PUSH A
LITTLE FURTHER SOUTH AND EAST ON SATURDAY...BEFORE MAINLY DRY AND
STABLE CONDITIONS MOVE ACROSS THE AREA SUNDAY THROUGH TUESDAY.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:24 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Aug 27, 12:05 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 27, 1:25 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.